Try it
Pharmacology · Antimicrobials
Sample itemWhich drug can cause a disulfiram-like reaction when taken with alcohol?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Metronidazole
Metronidazole inhibits aldehyde dehydrogenase, so acetaldehyde builds up, causing flushing, vomiting and palpitations. Patients should avoid alcohol during treatment.
Option by option
A. Ciprofloxacin
Ciprofloxacin has other issues (tendon injury, QT) but not this reaction.
B. Azithromycin
Azithromycin does not inhibit aldehyde dehydrogenase.
C. Metronidazole (correct)
Correct.
D. Amoxicillin
Amoxicillin does not interact this way.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- AntimicrobialsWhich drug causes 'gray baby syndrome' in neonates?
- AntimicrobialsDuring a rapid intravenous infusion of vancomycin, a patient develops flushing and an er…
- AntimicrobialsA 68-year-old man on prednisolone for polymyalgia rheumatica is given ciprofloxacin for…
- AntimicrobialsWhat is the principal mechanism of beta-lactam antibiotics?